The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for October 2018 (PDF).
This issue advises of an increased risk in all-cause mortality, thromboembolic and bleeding events in a clinical trial seen with rivaroxaban (Xarelto®) in a trial after transcatheter aortic valve replacement. Clinicians are reminded that direct-acting oral anticoagulants are not licensed or recommended for use in patients with prosthetic heart valves.
This issue also reports an interaction between ritonavir and levothyroxine leading to reduced thyroxine levels. Monitoring of thyroid-stimulating hormone (TSH) is recommended in patients treated with levothyroxine for at least the first month after starting and ending ritonavir treatment.
The issue also reports on cases of life-threatening and fatal opioid toxicity from accidental exposure seen with transdermal fentanyl patches, particularly in children. Since July 2014, there have been 5 reports of fatal incidents. It is recommended that patients and their carers are advised about safe use of fentanyl patches including:
- not exceeding the prescribed dose
- following the correct frequency of patch application, avoiding touching the adhesive side of patches, and washing hands after application
- not cutting patches and avoiding exposure of patches to heat including via hot water (bath, shower)
- ensuring that old patches are removed before applying a new one
- following instructions for safe storage and properly disposing of used patches or those which are not needed
It is also suggested that patients and their carers are advised about the signs and symptoms of fentanyl overdose and seek medical attention immediately if overdose is suspected.
Also this month, the summary of letters to healthcare professionals includes a link to the supply disruption alert regarding EpiPen and EpiPen Junior.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.